Iowa, 2020

Funnel Clouds and Heavy Rain in Iowa, June 27, 2020

June 27, 2020 · NWS DMX · 3 events in 2 counties and zones

Scattered convection developed in the vicinity of a surface boundary across central Iowa. Tall and skinny CAPE profiles were not supportive of severe weather but did allow for a couple of funnel cloud reports across central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Scattered convection developed in the vicinity of a surface boundary across central Iowa. Tall and skinny CAPE profiles were not supportive of severe weather but did allow for a couple of funnel cloud reports across central Iowa. Localized pockets of heavy rain resulted in areas receiving nearly 2 inches of rain in an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 27, 1:37 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 27, 1:37 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
237 PM CDT Sat Jun 27 2020

.DISCUSSION.../Tonight through Saturday/
Issued at 237 PM CDT Sat Jun 27 2020

A weak boundary across central/southern Iowa this morning
continued to lift north across the state this afternoon. With
ongoing convection, the boundary has become diffuse with new
development bubbling along new outflow boundaries as older storms
ebb. GOES Day Cloud Phase Distinction depicts several of these
boundaries within the cumulus field. While there is sufficient
instability across the area, lack of shear will inhibit storms
from becoming very organized through the rest of the afternoon.

Overnight a weak shortwave lifting off the Rockies and across the
central plains will pair with an increasing LLJ (though not
completely into IA) which should allow for another round of
storms into the area overnight into Sunday AM. These will continue
to lift north through midday.

Meanwhile convection across the central plains today should help to
enhance a shortwave that will move into northwest Iowa late Sunday
afternoon and evening. Muggy conditions will lend to substantial
instability across the area, though a weak cap could initially
limit updraft strength. Shear will be modest, but at 20 to 30 kts
enough to support a few strong to severe storms. CAMs indicate
upscale growth through the evening and into the overnight hours,
likely riding the lingering weak boundary across the state. Large
hail and damaging winds will be the main threats, however
soundings indicate eff SRH of > 150 supporting some tornado
threat.

Upper level ridging will remain in place across the area though the
rest of the week, making for a hot and humid week as gulf moisture
streams north. A messy pattern somewhat reminiscent of an omega
block sets up with closed upper lows across the pacific northwest
and New England this week. Models indicate several embedded
shortwave troughs moving across the area off the western low
through the week, however timing and placement has been
inconsistent between models. Much of the convective initiation
will depend heavily on previous day development and placement of
mesoscale boundaries, making it difficult to determine windows for
dry periods between systems. For now there are low end
thunderstorm chances throughout the upcoming week, and this will
be narrowed as models come into agreement. With the ridge axis
across Iowa allowing for southerly flow to usher in heat and gulf
moisture, afternoon highs in the upper 80s to low 90s and
overnight lows in the low 70s are forecast. Dew points will remain
in the low to mid 70s, resulting in heat indices in the upper 90s
to near 100 which raises some heat safety concerns.

The pattern begins to break down by the end of the week which
could offer some relief in the form of decreased humidity, but
afternoon highs will remain quite warm.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1237 PM CDT Sat Jun 27 2020

VFR conditions will remain in place through much of the TAF
period. There is considerable uncertainty in thunderstorm
development this afternoon/evening, with latest trends indicating
development very isolated. If storms develop, KDSM/KOTM most
likely to be impacted. A secondary wave will develop towards
daybreak, again impacting KDSM/KOTM. Northern extent of this is
uncertain into late morning and will be addressed at other sites
in future updates.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Jun 27, 1:36 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
236 PM CDT Sat Jun 27 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-281945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
236 PM CDT Sat Jun 27 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered rain showers and a few isolated thunderstorms are
possible through this afternoon and evening. There is a marginal
risk for a severe storm across the south. Thunderstorms may
produce heavy rainfall, small hail, and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be rain shower and thunderstorms nearly every day this
upcoming week across the area. Not all locations will see
activity each day though. There is a severe weather threat for
Sunday late afternoon through the evening. Thunderstorms Sunday
will have the ability to produce larger hail, damaging wind gusts,
and an isolated tornado. Locally heavy rainfall is also possible
with thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be if and when severe weather develops.

The radar

The Des Moines radar (KDMX), 56 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Marshall

When
June 27, 3:45 PM CST to 4:45 PM CST
Where
Marshall County, State Center
Reported by
Public
Coordinates
42.020, -93.170

Public report via social media of 1.9 inches of rain between 4:45pm and 5:45pm CDT.

Funnel Cloud, Carroll

When
June 27, 3:55 PM CST
Where
Carroll County, 0.66 mi N of Halbur
Reported by
Law Enforcement
Coordinates
42.010, -94.970

Law enforcement reported funnel cloud near Halbur.

Funnel Cloud, Carroll

When
June 27, 4:23 PM CST
Where
Carroll County, 1.16 mi NNE of Manning
Reported by
Trained Spotter
Coordinates
41.916, -95.062

Trained spotter reports seeing a funnel cloud just north of Manning, Iowa.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898641, 898642, 898643.